Hail, Frontier
- When
- May 26, 7:30 PM CST
- Where
- Frontier County, 0.53 mi E of Stockville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.530, -100.370
Isolated thunderstorms developed across far southwestern Nebraska in the vicinity of a stalled out frontal boundary during the early evening hours of May 26th. The storms produced some large hail over Frontier and strong winds over Frontier and southern Lincoln counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed across far southwestern Nebraska in the vicinity of a stalled out frontal boundary during the early evening hours of May 26th. The storms produced some large hail over Frontier and strong winds over Frontier and southern Lincoln counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 26, 6:02 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 702 PM CDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 337 PM CDT Thu May 26 2016 The 18Z sounding indicates quite a bit of low-level dry air present over the North Platte area. As a result, any thunderstorm development will take a little longer than anticipated to get going across our region. Have lowered PoPs into slight chance/low chance until after 00Z Friday when the best chance for any thunderstorm development is expected. While thunderstorms tonight are not out of the question, there is also a good chance that by the time better moisture reaches northward, overall environmental instability will be too low to produce any severe weather and the event might just become a heavy rain event for our area with just some embedded thunderstorms. Overnight rainfall accumulations will be in the 0.50 to 0.75 inch range mainly south of a Imperial to North Platte to Broken Bow line. Will stick with overnight lows in the mid-50s. For Friday, rain showers and thunderstorms will stick around for most of the day. Low pressure will track northeastward across the central Plains allowing rain and thunderstorm chances to continue through Friday. While these showers are not expected to be severe or exceptionally heavy, it will be just enough to make conditions messy. Rain and abundant cloud cover will result in noticeably cooler temperatures Friday. Mid-60s to Low 70s is as high as we're going to see tomorrow unless we can get a break in the clouds for a couple hours. .LONG TERM...(Friday night through Thursday) Issued at 337 PM CDT Thu May 26 2016 Friday night through Sunday...an H700MB low will lift through Cntl/Ern Neb Friday night. The 12z NAM and 00z ECM keep this low closed while the GFS...SREF and Canadian models suggest a more open wave. The model timing in all solns is fairly close which produces a likely pop Friday night east of Highway 83. A blend of the NAM...SREF and GFS models suggests clearing should move into Wrn Neb by 12z Saturday morning. This clearing line moves east very slowly Saturday with wrap around showers and thunderstorms continuing across Ncntl Neb. Rain chances fall off Saturday night across Ncntl Neb leaving isolated showers and thunderstorms across Wrn Neb. The operative storm mode Friday night through Sunday will be elevated thunderstorms versus sfc based. There is little significant elevated CAPE but the DNGNAM reflectivity product shows some very strong returns along and east of the H700MB low track through Cntl Neb Saturday. This is likely the result of cold air aloft with H500mb temperatures hovering around -15C. High temperatures Saturday have trended down to mid 70s owing to the expected cloud cover. This forecast uses 4 blended guidance data sets plus bias correction...EKD...ECS...MAV and MET. A blend of deterministic model data plus bias correction produces lower 70s for highs Saturday. Highs Sunday of 75 to 80 are in place using the model data. More sun is expected. Sunday night through Thursday...a closed H500mb low will drop through western Canada and swirl through the Nrn Plains Monday and Tuesday. The GFS ensemble suggests likely pops during this time. The GFS and ECM support this but mainly across Ncntl Neb closer to the corridor of return moisture which the GFS shows over the Missouri Basin. Pops are held to 50 percent for this reason and mainly for eastern portions of Ncntl Neb. The upper low should send a cold front through the fcst area some time Tuesday or Tuesday night cooling highs Tuesday and Wednesday into the Upper 60s to Lower 70s. Otherwise highs in the mid to upper 70s are expected. This is close to a blend of the EKD guidance the operational GFS and ECM plus bias correction for all three data sets. Drier air and low rain chances are in place for Wednesday and Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 702 PM CDT Thu May 26 2016 Thunderstorms and rainshowers will spread north into southwest Nebraska this evening and spread north across the western Nebraska Sandhills over night. Ceilings will initially be in the vfr categories along with visibilities. As the storms increase in coverage ceilings will lower into mvfr categories through the early morning on Friday. Widespread moderate to heavy rain is expected after midnight with visibilities lowering into the mvfr category with rainshowers and fog. Ceilings will begin to lift through Friday afternoon. && .HYDROLOGY... Issued at 337 PM CDT Thu May 26 2016 Additional releases of water from Lake McConaughy is expected to continue. This will cause the North Platte River at North Platte to rise into moderate flooding (6.5 ft) and approach major flooding (7.0 ft). At this time, the water levels on the South Platte River are not expected to reach flood stage, however, the levels will remain high. Increased flows on both the North and South Platte rivers are are expected through June. In addition to increased releases, heavy rain is forecasted over the next several days, which will only add to the rising river levels. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Kulik LONG TERM...CDC AVIATION...Power HYDROLOGY...Kulik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 416 PM CDT THU MAY 26 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-272130- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 416 PM CDT THU MAY 26 2016 /316 PM MDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY FOR MUCH OF THE REGION THIS EVENING AND TONIGHT. THE GREATEST CHANCE OF SEVERE WEATHER IS LOCATED GENERALLY EAST OF A LINE FROM OGALLALA TO BUTTE DURING THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...LOCALLY VERY HEAVY RAINFALL...AND POSSIBLY A TORNADO. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF U.S. HIGHWAY 83 ON FRIDAY. LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERNS. THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY THROUGH WEDNESDAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS BELOW FLOOD STAGE THROUGH THE WEEKEND. HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHEAST COLORADO THURSDAY AND FRIDAY WHICH COULD CAUSE RISES IN THE SOUTH PLATTE RIVER NEXT WEEK. AT THIS TIME THE RIVER IS EXPECTED TO REMAIN BELOW FLOOD STAGE...BUT WILL NEED TO BE MONITORED CLOSELY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM MDT THU MAY 26 2016
NEZ004-262245-
SHERIDAN NE-
404 PM MDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 445 PM MDT...
AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILD HORSE BUTTE...OR 17 MILES NORTH OF ALLIANCE...MOVING EAST AT 30
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SMITH LAKE STATE WILDLIFE MANAGEMENT AREA AND DIAMOND LAKE.
THIS INCLUDES HIGHWAY 250 BETWEEN MILE MARKERS 13 AND 35.
LAT...LON 4254 10239 4221 10236 4224 10275 4244 10275
4244 10277 4249 10277
TIME...MOT...LOC 2203Z 265DEG 27KT 4235 10288
SNIVELYThe North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts estimated at 80 MPH.
Thunderstorm wind gusts estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633969, 633971, 633972.